Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 110, NWS Quad Cities, IA

June 12, 2008Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2008, 3:12 PM CDT for Stephenson County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2008, 3:12 PM CDT (20:12 UTC)
Expired
Jun 12, 2008, 3:33 PM CDT
In force
21 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

County Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:04 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:39 AM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Jun 12, 3:39 AM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 AM CDT THU JUN 12 2008

.SYNOPSIS...
STRONG COLD CORE STORM SYSTEM SPINNING ACROSS THE NORTHERN PLAINS
WILL PUSH A COLD FRONT THROUGH THE REGION TODAY AND TONIGHT.
TEMPERATURES CURRENTLY IN WESTERN ND IN THE UPPER 30S WITH MAXIMUM
TEMPERATURES YESTERDAY ONLY IN THE 40S IN MT. DEEP VORTEX WILL SEND
A SHORT WAVE ACROSS THE AREA SATURDAY AND SUNDAY BRINGING A CHANCE
OF SHOWERS OR THUNDERSTORMS. NORTHWEST FLOW ALOFT AND SURFACE HIGH
PRESSURE IN THE GREAT LAKES SHOULD PROVIDE THE REGION RATHER
COMFORTABLE JUNE WEATHER FOR MUCH OF NEXT WEEK. TOWARDS THE END OF
NEXT WEEK ZONAL FLOW ALOFT AND RETURNING SOUTHERLY FLOW WILL BRING
BACK A CHANCE OF THUNDERSTORMS.

&&

.SHORT TERM...TODAY AND TONIGHT
MASSIVE AREA OF THUNDERSTORMS DURING THE NIGHT FROM MN TO KS HAVE
WEAKENED SOME AND LESSENED IN COVERAGE. SEVERE THREAT HAS DIMINISHED
THIS MORNING BUT SOME STORMS PRODUCING HEAVY RAIN MAY STILL CAUSE
LOCAL FLASH FLOODING IN OUR NW CWA. WITH MCS WEAKENING AND COLD FRONT
STILL BACK IN WESTERN IOWA THIS SHOULD ALLOW FOR SOME SUNSHINE AND
DESTABILIZATION LATER TODAY. THUNDERSTORMS SHOULD RE-FIRE IN EASTERN
IOWA AND NORTHERN MO THIS AFTERNOON AND EVENTUALLY PUSH ACROSS IL
LATER THIS EVENING. WITH DEEP LAYER SHEAR IN PLACE AND STRONG WIND
FIELD SUPERCELLS SHOULD DEVELOP WITH THE POTENTIAL FOR A FEW
TORNADOES. THIS WILL UPSCALE TO A SQUALL LINE WITH DAMAGING WINDS
THE MAIN THREAT. SOME SIGNIFICANT WIND DAMAGE POSSIBLE. AS STORMS
INTENSIFY FLASH FLOOD THREAT ALSO INCREASES WITH PRECIPITABLE WATER
NEAR 2 INCHES. WILL CONTINUE FLASH FLOOD WATCH WITH POTENTIAL FOR
SEVERAL INCHES OF RAIN ESPECIALLY WHERE STORMS TRAIN.

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
RAIN AND A FEW STORMS WILL END FROM NORTHWEST TO SOUTHEAST ACROSS
THE CWA ON FRIDAY. THEN DEEP VORTEX WILL SHIFT TO THE NORTHEAST AND
SEND A SHORT WAVE INTO THE MIDWEST THIS WEEKEND BRINGING A CHANCE OF
STORMS. THE NORTHERN CWA LOOKS TO HAVE THE BEST CHANCES WHERE COLDER
AIR ALOFT AND STEEP LAPSE RATES WILL PRESIDE. NOT LOOKING AT
SIGNIFICANT RAIN WITH THIS EVENT AS MOISTURE WILL BE RATHER LIMITED.

MUCH OF NEXT WEEK LOOKS DRY AND COMFORTABLE FOR JUNE STANDARDS. WITH
NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE PARKED OVER THE GREAT
LAKES EXPECT BELOW NORMAL TEMPERATURES WITH DRY WEATHER. MAXIMUM
TEMPERATURES SHOULD BE IN THE 70S WITH MINIMUMS IN THE 50S. LATE
NEXT WEEK ZONAL FLOW ALOFT WILL SET UP WITH SOUTHERLY FLOW RETURNING
INCREASING MOISTURE...BRINGING BACK A CHANCE OF THUNDERSTORMS.

..HAASE..

&&

.AVIATION...
STORMY PATTERN EXPECTED IN THE REGION THROUGH THE FORECAST PERIOD
TODAY.  STORMS WEST OF THE MISSISSIPPI RIVER HAVE BEEN WEAKENING
EARLY THIS MORNING...BUT ARE EXPECTED TO REENERGIZE LATER TODAY
ALONG AND WEST OF THE MISSISSIPPI. IMPACTS TO AVIATION WILL BE
DIRECTLY RELATED TO THIS THUNDERSTORM ACTIVITY WITH ASSOCIATED
IFR-MSVR CIGS AND VSBYS. WOLF

&&

.HYDROLOGY...
LITTLE CHANGE ON THE HYDRO SCENE OVERNIGHT WITH RAIN DEVELOPING AS
EXPECTED.  RIVER FORECASTS ISSUED EARLIER THIS EVENING INCLUDED
24-HR RAINFALL AMOUNTS OF 1.25 TO 1.75 INCHES ON THE IOWA SIDE OF
THE RIVER...AND THIS FORECAST LOOKS ABOUT ON TRACK.  WITH LITTLE
SOIL MOISTURE CAPACITY AND RIVERS AND CREEKS ALREADY HIGH...HAVE
BEEN QUICKER TO PULL THE TRIGGER ON FLASH FLOOD WARNINGS FOR THE
NORTHWEST PART OF THE CWA.  WILL NEED TO WATCH THE AREA OF
CONVECTION OVER NORTHWEST MO AND SEE WHAT THAT BRINGS LATER THIS
MORNING.  WOLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR
     BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-LINN.

     FLASH FLOOD WATCH FROM 9 AM CDT THIS MORNING THROUGH FRIDAY
     MORNING FOR CLINTON-DES MOINES-HENRY IA-JEFFERSON-KEOKUK-
     LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR JO DAVIESS.

     FLASH FLOOD WATCH FROM 9 AM CDT THIS MORNING THROUGH FRIDAY
     MORNING FOR CARROLL-MERCER-ROCK ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.

&&

HAASE/WOLF
Hazardous weather outlook, Jun 12, 4:59 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT THU JUN 12 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A POTENTIALLY SIGNIFICANT SEVERE WEATHER AND FLASH FLOOD EVENT IS
EXPECTED TODAY INTO TONIGHT ACROSS THE OUTLOOK AREA. THE MORE
SUNSHINE AND INSTABILITY THAT OCCURS THE GREATER THE SEVERE RISK.
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS GREATER THAN
70 MPH...BUT A COUPLE OF TORNADOES AND LARGE HAIL IS ALSO POSSIBLE.
IN ADDITION ...HEAVY RAINS OF AT LEAST 1 TO 3 INCHES IN A SHORT
PERIOD OF TIME WILL CAUSE SERIOUS FLASH FLOODING. THIS AMOUNT OF
RAIN MAY EITHER AGGRAVATE OR WORSEN RIVER FLOODING THAT IS ALREADY
AT RECORD LEVELS AT SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF A FEW THUNDERSTORMS SATURDAY AND SUNDAY
MAINLY NORTH OF INTERSTATE 80. SEVERE WEATHER IS NOT ANTICIPATED.

MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER
WITH MODERATE TO RECORD FLOODING ON MANY EASTERN IOWA AND NORTHWEST
ILLINOIS TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY THIS AFTERNOON AND
EVENING.

HAASE

In the hours before

Local storm report, Jun 12, 1:30 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       3 NNW CEDAR RAPIDS      42.02N 91.70W
06/12/2008  M1.39 INCH       LINN               IA   TRAINED SPOTTER

            1.39 INCHES IN THE LAST 90 MINUTES. 12 HOUR TOTAL 4.48.

&&

LE
Local storm report, Jun 12, 1:39 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
139 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             PRESTON                 42.05N 90.40W
06/12/2008  M0.50 INCH       JACKSON            IA   TRAINED SPOTTER

            SPOTTER ALSO REPORTED HEAVY RAIN AND ESTIMATED 40 TO 50
            MPH WINDS.

&&

MIKEZ
Local storm report, Jun 12, 2:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
207 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     FLASH FLOOD      DYERSVILLE              42.48N 91.12W
06/12/2008                   DUBUQUE            IA   TRAINED SPOTTER

            DYERSVILLE ROAD COVERED WITH 6 INCHES OF WATER. FIRE DEPT
            CLOSING ROAD.

&&

LE
Local storm report, Jun 12, 2:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
236 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
06/12/2008  M2.50 INCH       LINN               IA   TRAINED SPOTTER

            STORM TOTAL

&&

15
Local storm report, Jun 12, 2:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HEAVY RAIN       BERTRAM                 41.95N 91.54W
06/12/2008  M2.50 INCH       LINN               IA   TRAINED SPOTTER

            TOTAL FROM 130 AM TO 1230 PM.

&&

DLS
Local storm report, Jun 12, 2:44 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HEAVY RAIN       2 ENE HIAWATHA          42.06N 91.65W
06/12/2008  M5.00 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL SINCE 6 AM THIS MORNING.

&&

LE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:16 AM CDTFlash Flood WarningDVNBuchanan6 hr
Jun 12, 2:44 AM CDTFlash Flood WarningDVNBenton16 hr
Jun 12, 5:26 AM CDTFlash Flood WarningDVNIowa6 hr
Jun 12, 6:28 AM CDTFlash Flood WarningDVNLinn12 hr
Jun 12, 9:10 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson28 min
Jun 12, 9:31 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson29 min
Jun 12, 1:16 PM CDTFlash Flood WarningDVNDelaware, Dubuque, Jones6 hr
Jun 12, 1:42 PM CDTSevere Thunderstorm WarningDVNJackson33 min
Jun 12, 3:18 PM CDTFlash Flood WarningDVNCedar, Jefferson, Johnson, Washington6 hr
Jun 12, 3:32 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Jones28 min
Jun 12, 3:35 PM CDTSevere Thunderstorm WarningDVNDubuque25 min
Jun 12, 4:05 PM CDTSevere Thunderstorm WarningDVNBenton32 min
Jun 12, 4:34 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson32 min
Jun 12, 4:37 PM CDTFlash Flood WarningDVNJackson6 hr
Jun 12, 5:07 PM CDTSevere Thunderstorm WarningDVNScott38 min
Jun 12, 5:14 PM CDTTornado WarningDVNVan Buren31 min
Jun 12, 5:25 PM CDTSevere Thunderstorm WarningDVNJefferson50 min
Jun 12, 5:32 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk27 min
Jun 12, 5:35 PM CDTFlash Flood WarningDVNVan Buren6 hr
Jun 12, 5:42 PM CDTAreal Flood WarningDVNBenton, Buchanan, Linn12 hr
Jun 12, 5:49 PM CDTTornado WarningDVNJefferson, Van Buren26 min
Jun 12, 5:56 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Iowa, Johnson, Jones and 1 more37 min
Jun 12, 5:57 PM CDTTornado WarningDVNHenry, Jefferson, Van Buren12 min
Jun 12, 6:01 PM CDTTornado WarningDVNVan Buren34 min
Jun 12, 6:03 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Louisa, Washington42 min
Jun 12, 6:14 PM CDTTornado WarningDVNHenry, Louisa, Washington27 min
Jun 12, 6:17 PM CDTAreal Flood WarningDVNDelaware, Dubuque, Jones12 hr
Jun 12, 6:20 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Louisa40 min
Jun 12, 6:30 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Dubuque, Jones, Linn30 min
Jun 12, 6:31 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren33 min
Jun 12, 6:38 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine, Scott52 min
Jun 12, 6:48 PM CDTFlash Flood WarningDVNIowa, Keokuk6 hr
Jun 12, 6:57 PM CDTFlash Flood WarningDVNDes Moines, Henry, Louisa, Muscatine6 hr
Jun 12, 2:29 PM CDTRiver Flood WarningDVNHancock, McDonough20 hr
Jun 12, 6:04 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.